By Amy Walters
AFTER taking antidepressants this woman’s skin started to BURN OFF leaving her in a coma for three weeks – on the verge of DEATH.
Designer Christan Bennett (29) from Dallas, Texas, USA, has suffered with major depressive disorders ever since she was 24 years old and was prescribed antidepressant Lamictal in March 2016.
On April 1, 2016, Christan started to suffer adverse side effects such as a high temperature of 40 degrees celsius, severe nerve pain in her legs, as well as a severe headache when she woke up.
Although she knew that her medication would cause side effects such as this, she began getting worried when she brushed her teeth and noticed that her lip tissue was falling off.
As she assumed that she was having an allergic reaction, she visited her local hospital where she was immediately isolated and examined by multiple doctors.
Within hours, she was seen by a dermatologist who diagnosed Christan with toxic epidermal necrosis – a severe skin reaction to medication that blisters skin and can even cause blindness – and was immediately rushed to a specialist burn unit.
During her transfer, her arms started to blister and burst where she went into shock and was hallucinating due to how much pain she was in. As she arrived at the specialist burn unit, they performed a placental membrane transplant – a membrane cell graft – on her eyes to protect them from blistering, where they took the membrane from a donated placenta.
Shortly after, her health began deteriorating very quickly and she was placed into a medically induced coma to help take the stress off her heart and lungs, where she remained for three weeks.
Christan was left bed bound, as she was unable to walk and was seen by an occupational therapist who helped her regain mobility as well as an ophthalmologist who oversaw her eye surgery recovery.
She was placed on a ventilator for a further three weeks as she was too tired to breathe on her own which caused a fistula – an abnormal connection between the throat and stomach – so had to have a gastrointestinal tube fitted to help provide her with fluids to keep her stable.
After nine months on a feeding tube, she had surgery using a muscle graft from an organ donor to help repair her throat and as it was successful, she was able to start relearning how to eat and drink on her own again and was discharged from hospital.
Despite still suffering with daily pain, Christan is grateful to still be alive as she was only moments away from death and is now cautious about any new medication she is prescribed. She has yet to meet another person who shares her experience and comments that she feels very alone with her illness.
“I was diagnosed with major depressive disorders in 2014 and was prescribed 25mg of antidepressant Lamictal on March 20, 2016 to help with depressive episodes,” said Christan.
“After two weeks of taking my medication, I woke up one morning with a high temperature of forty-degrees, as well as severe nerve pain throughout both of my legs and a severe headache – which I assumed were side effects of my pills.
“I went to brush my teeth, but as I wiped my mouth I noticed that all of my lip tissue was on the back of my hand and although I was worried, I thought I was just having an allergic reaction, so visited a small hospital near my home to get checked out.
“As soon as I got to the hospital, I was immediately put into isolation and was examined by what felt like fifty doctors, such as a contagious disease expert and a toxicologist and it was hard to decipher what was real at this point.
“I was in and out of consciousness with periods of delirium and had several hallucinations that I was being held hostage and at one point, even tried to remove my own IV that was keeping me stable.
“I had multiple tests run such as a toxicology to analyse potential toxins in my body, a full blood panel to check my blood cells and platelets, as well as a skin biopsy – but the results were unclear.
“After a few hours, I was seen by a dermatologist who recognised my symptoms and arranged an immediate emergency transfer by ambulance to the Parkland Memorial Hospital specialist burn unit.
“I had gone into shock due to the pain and I have little memory about what happened during my transfer apart from my arms blistering and starting to slough off.
“At this point, medics tried to wake me up to tell me that I was suffering from toxic epidermal necrosis – a severe skin reaction to my medication – but I wasn’t coherent enough to understand.
“As I entered the intensive care unit, I was told that I was hours away from losing my vision and that if I wasn’t transferred to the specialist burns unit when I was, I would no longer be here.
“I had fourteen procedures in total to help save my skin and organs, which included a placental membrane transplant – a membrane cell graft – to protect my eyes from blistering.”
As Christan’s health started to deteriorate very quickly, she was placed into a medically induced coma in a bid to help take the stress off her heart and lungs, as she was too weak to breathe on her own.
“After three weeks, I was taken out of the coma and placed on a ventilator, which they tried to remove twice but I had to ask to put it back in as I was too tired to breathe on my own – which is when the nurses at the intensive care unit told me that if I go back on, I might never come off,” said Christan.
“However, after three weeks I was able to come off the ventilator and breathe on my own, which felt exhausting.
“I still feel angry some days that I had to live with so much pain daily due to medication that was meant to make me feel better and I feel so alone with my illness, as I don’t know one person who shares my experience.
“My family supported me greatly throughout my ordeal, as I wasn’t able to work for three years afterwards and have only just been able in the last two years to start my career as a designer.
“Now, I’m very cautious about what medications I am prescribed and I don’t take anything new that I haven’t had before – but it’s a miracle that I’m alive.
“I’m still trying to piece together my hospital stay and my advice to anyone going through a similar situation is to take it one day at a time – you aren’t alone.”